Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

High SGOT, SGPT and GGPT. Can I drink beer while on medication?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1975
Answered : 154 Questions
Hi...I am 33 years, visually fit male from India, who exercises regularly (atleast 4 times a week).

My recent LFT report had my SGOT(AST), serum by enzymatic method at 90, SGPT(ALT), by same method at 110 and Gamma GT(GGPT), by same method at 108. My cholestrol total by same method is 200, triglycerides(by same method) at 48, HDL, serum by homogenous method at 97 and LDL(by same method) at 107.

I have been a heavy drinker since long now drinking everyday. I have been prescribed Udiliv twice daily for a month before i go back for my LFT.

Being into alcohol for long, i am trying to control the habit, but slowly and gradually (i have switched to beer instead of whisky).

My worry is whether i can be on beer while on medication? Also, if there's any other medicatio that you'd recommend.

Also, is there any medication which would really help me with my hair loss. I am taking GNC hair nourisher, applying Hair 4 u 10% every night. Have tried fanateride, but didnt help much.

Please help!
Posted Sun, 29 Apr 2012 in Liver and Gall Bladder
Answered by Dr. Geeta Sundar 54 minutes later

Thanks for posting your query.

As I understand it, you are used to drinking alcohol and this has led to possible liver damage. You also have abnormal lipids and are on UDILIV twice a day.

There is no contraindication for taking beer with medication. But, keep the quantity to minimum. I would like to add that unless you stop drinking, your liver will continue to deteriorate and may end up permanently damaged. Beer is better than whiskey but it is better to avoid all alcohol, since liver damage has begun. You can go to a good de-addiction centre in your city for advice and management.

Other medication you can try is 'phylanthus neruri' which is a natural herb which has hepatoprotective action and lipid lowering action as well.

You should consult your local doctor for the lipid problem (dyslipidemia), who can start you on lipid lowering agents like statins.

Regarding your hair problem, it seems to be due to hormonal/genetic reason (most common causes) and you should consult a skin specialist for this.

And I hope you are exercising atleast an hour a day.

I hope, this answers your query. Please accept my answer in case you have no follow up queries.

Above answer was peer-reviewed by
Follow-up: High SGOT, SGPT and GGPT. Can I drink beer while on medication? 3 hours later
Thanks for the quick turnaround.

I do accept my present raise in LFT levels is due to alcohol. Yet, as i said, i am going to gradually bring my liquor consumtion to zero. As of now, i am having around 2 strong beers a day (alcoholic strength not exceeding 8%). You think that is too much still for me? Please advise!

The other medication you recommended 'phylanthus neruri', is it available over the counter at the regular pharmacist or at any particular store? And are there any side effects as well?

Also, as part of my workout supplementation, i have amino acid capsules before and after my workout every morning (2222mg, 2 before and 2 post work out) and also a protein shake(with 30 gm protein per serving without cholestrol though) post workout. Is it ok for me to continue with this given my liver conditions?

Shall i continue with hair nourishing capsules as i mentioned?

Kindly advise!
Answered by Dr. Geeta Sundar 1 hour later

Thanks again.

1. I do not know what your hair nourishing capsules contain, so cannot decide whether they will damage the liver. It might help to discuss with your prescribing doctor regarding the safety and efficacy of those supplements.

2. Please go slow on your high protein intake. Since your liver functions are disturbed--maybe you can reduce to 50% of present intake and then 25% 15days later.
I am glad though that you are exercising.

3. Phylanthus neruri is available in many ayurvedic liver preparations--choose one from a reputed company. There are no side effects.

4. I am glad you have decided to bring down your alcohol intake, but believe me the earlier you stop completely, the better it is. It does not make sense to continue the cause of liver damage and take treatment as well. Does it?

Hope this answers your query. Please accept this answer if you do not have any further queries.

Wishing you the best in your endeavor to give up your habit!

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor